Hail, Lyman
- When
- May 24, 2:45 PM CST
- Where
- Lyman County, 0.85 mi NW of Presho
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.910, -100.060
A strong upper level low lifting across the region combined with high low level moisture, strong deep layer shear, and strong low level winds resulted in several supercell thunderstorms across the region. Large hail up to the size of golf balls along with a few tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong upper level low lifting across the region combined with high low level moisture, strong deep layer shear, and strong low level winds resulted in several supercell thunderstorms across the region. Large hail up to the size of golf balls along with a few tornadoes occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 24, 1:43 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 243 PM CDT SAT MAY 24 2008 .SHORT TERM...THROUGH SUNDAY SHORT TERM FOCUS IS ON THUNDERSTORM DEVELOPMENT. STORMS BEGAN DEVELOPING IN WESTERN SD/NE EARLY THIS AFTERNOON...AHEAD OF UPPER LOW/JET MAX EXIT REGION. STORM MOTION VERIFIES FORECAST HODOGRAPHS WITH A SLOW EASTWARD PROGRESSION. AHEAD OF THESE CELLS...LOW CLOUDS ACROSS CENTRAL AND EASTERN SD HAVE BEEN SLOW TO ERODE...HOWEVER BREAKS HAVE ALLOWED FOR SOME HEATING. DEWPOINTS CONTINUE TO BE LOWER THAN GUIDANCE...IN THE UPPER 40S/LOW 50S...ALTHOUGH MID TO UPPER 50S UPSTREAM COULD INTERACT WITH CONVECTION IN THE CWA. RUC INDICATING THE HIGH SHEAR/INSTABILITY REGION WILL SPREAD OUT OF SW SD/NORTHERN NE...NORTH AND EAST AHEAD OF SURFACE BOUNDARY THIS AFTERNOON AND EVENING...ALTHOUGH SOMEWHAT SLOWER THAN PREVIOUS FORECAST. HODOGRAPHS FOR THE CWA CONTINUE TO DICTATE A SLOW EASTWARD PROGRESSION WITH DISCREET CELL MOTION NORTHWARDS...SO TRAINING/BACK BUILDING THREAT EXISTS AS WELL. WINDY CONDITIONS PERSIST THROUGH THE NIGHT...WITH WINDS DIMINISHING AS FRONT SHIFTS THEM TO WESTERLY. WESTERLY WINDS TOMORROW FOR MUCH OF THE CWA. WITH H85 TEMPERATURES OF +16C...COULD SEE HIGHS REACH ABOUT 80 DEGREES. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY MODELS ARE IN FAIR AGREEMENT FOR THIS EXTENDED PERIOD. THE PERIOD OPENS WITH CURRENT H5 UPPER LEVEL WAVE MOVING EAST OF THE AREA AND WEAKENING AS UPPER LEVEL LOW OVER PACIFIC NORTHWEST REFORMS. THIS WILL LEAVE THIS AREA BETWEEN SYSTEMS AND UNDER UPPER LEVEL H5 RIDGING. AT THE SURFACE A STRONG CANADIAN HIGH PRESSURE SYSTEM MOVES OVER THE AREA BY TUESDAY AND REMAINS IN PLACE UNTIL THURSDAY. GFS SUGGESTS UPPER LEVEL ENERGY WILL MOSTLY RUN SOUTH OF THIS AREA UNTIL THURSDAY WITH ONLY VERY FLEETING CHANCES OF THUNDERSTORMS OR RAIN. ON THURSDAY THE SURFACE HIGH MOVES EAST AS A STRONG H5 UPPER LEVEL LOW MOVES EAST ACROSS CANADA. THIS SYSTEM COUPLED WITH THE REMNANTS OF THE PACIFIC TROUGH FORM A TROUGH RUNNING SOUTH TO THE SOUTHWEST UNITED STATES. THE ASSOCIATED SURFACE LOW PRESSURE SYSTEM EXTENDS SOUTH THROUGH WESTERN SOUTH DAKOTA BY THURSDAY AFTERNOON. GOOD SOUTHERLY FETCH AHEAD OF THIS SYSTEM WILL TRANSPORT WARM MOIST AIR INTO THE AREA AND BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA. TEMPERATURES LOOKED GOOD SO FEW CHANGES WERE MADE. && .AVIATION... STRATUS DECK REMAINS OVER MUCH OF THE STATE...HOWEVER BREAKS IN/RISING CEILINGS OBSERVED DURING THE EARLY AFTERNOON. EXPECT STRATUS TO CONTINUE TO DISSIPATE THROUGH THE EVENING...ONLY TO BE REPLACED WITH THE THREAT FOR STRONG THUNDERSTORMS...WITH THE GREATEST THREAT FOR KPIR/KABR/KATY. WINDS REMAIN FROM THE EAST IN THE 20 TO 30 MPH RANGE WITH GUSTS INTO THE 40S...THESE WILL CHANGE OVER TO WESTERLY TONIGHT...AND REMAIN SO THROUGH TOMORROW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...KEEFE AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 250 PM CDT SAT MAY 24 2008 MNZ039-046-SDZ006>008-011-018>023-252000- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 250 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND INSTABILITY INTO THE AREA. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SDZ003>005-009-010-015>017-033>037-045-048-051-252000- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 250 PM CDT SAT MAY 24 2008 /150 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THROUGH 10 PM. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND INSTABILITY INTO THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL...HOWEVER STORMS COULD PRODUCE TORNADOES AS WELL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. CONNELLY
The Aberdeen radar (KABR), 216 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
19 hail, 4 tornado, 4 funnel cloud. Local standard time, as filed.
A supercell thunderstorm produced it's fourth tornado as it moved from Ziebach County in Rapid City's warning area into Dewey county in Aberdeen's warning area. The tornado touched down briefly and blew down part of an old barn and destroyed two old sheds.
The fifth tornado from a northeast moving supercell thunderstorm touched down in Dewey county. The tornado touched down briefly in an open field with no damage occurring.
A sixth tornado from a supercell thunderstorm touched down briefly to the southeast of Parade. No damage occurred with this tornado.
The seventh and final tornado touched down southeast of Parade in Dewey County. The tornado was a quarter mile wide and moved across open grassland for twelve minutes.
A large amount of pea to nickel hail piled up to nearly a foot in spots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108163, 108165, 108284, 108295, 108317, 108347, 108168, 108171, 108173, 108156, 108175, 108179, 108182, 108185, 108188, 108158, 108194, 108159, 108196, 108269, 108270, 108161, 108271, 108372, 108273, 108274, 108275.